Alert archive / Montana / High Wind Watches in 2017
High Wind Watch 2, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at Jan 28, 2017, 10:00 AM MST. It took effect at Jan 29, 2017, 2:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 28, 2017, 10:00 AM MST (17:00 UTC)
- In effect from
- Jan 29, 2017, 2:00 PM MST
- Expired
- Jan 29, 2017, 3:17 AM MST
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
464 WWUS75 KTFX 281700 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1000 AM MST SAT JAN 28 2017 MTZ009-048-291200- /O.NEW.KTFX.HW.A.0002.170129T2100Z-170130T1200Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 1000 AM MST SAT JAN 28 2017 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. * TIMING...STRONG WINDS ARE POSSIBLE FROM SUNDAY AFTERNOON THROUGH SUNDAY NIGHT OVER THE ROCKY MOUNTAIN FRONT AND THE NEARBY ADJACENT PLAINS. * WINDS...SUSTAINED WEST WINDS OF 40 TO 50 MPH...WITH GUSTS AROUND 75 MPH POSSIBLE. * IMPACTS...THE STRONG WINDS COULD MAKE IT DIFFICULT TO DRIVE FOR HIGH PROFILE VEHICLES. SOME POWER LINE OR TREE DAMAGE IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF 75 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
519 WWUS75 KTFX 282109 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 209 PM MST SAT JAN 28 2017 MTZ009-048-291200- /O.CON.KTFX.HW.A.0002.170129T2100Z-170130T1200Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 209 PM MST SAT JAN 28 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * TIMING...STRONG WINDS ARE POSSIBLE FROM SUNDAY AFTERNOON THROUGH SUNDAY NIGHT OVER THE ROCKY MOUNTAIN FRONT AND THE NEARBY ADJACENT PLAINS. * WINDS...WEST 40 TO 50 MPH...WITH GUSTS AROUND 75 MPH. * IMPACTS...THE STRONG WINDS COULD MAKE IT DIFFICULT TO DRIVE FOR HIGH PROFILE VEHICLES. SOME POWER LINE OR TREE DAMAGE IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF 75 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
769 WWUS75 KTFX 291017 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 317 AM MST SUN JAN 29 2017 MTZ009-048-300000- /O.UPG.KTFX.HW.A.0002.170129T2100Z-170130T1200Z/ /O.NEW.KTFX.HW.W.0001.170129T2100Z-170130T1200Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 317 AM MST SUN JAN 29 2017 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST MONDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST MONDAY. THIS WARNING REPLACES THE HIGH WIND WATCH. * TIMING...WESTERLY WINDS WILL BECOME QUITE STRONG THIS AFTERNOON AND CONTINUE INTO TONIGHT OVER THE ROCKY MOUNTAIN FRONT AND OUT ONTO THE ADJACENT PLAINS. WINDS WILL THEN GRADUALLY DECREASE LATE TONIGHT INTO MONDAY MORNING. * WINDS...WEST 30 TO 50 MPH WITH GUSTS UP TO 75 MPH. HOWEVER...GUSTS IN SOME FAVORED AREAS NEAR CANYONS COULD REACH UP TO 85 MPH. * IMPACTS...STRONG WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SOME POWER LINE OR TREE DAMAGE IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 50 MPH OR GUSTS OF 75 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 28, 4:26 AM MST, 5 hours 34 minutes earlier.
Area forecast discussion, Jan 28, 4:26 AM MST, 5 hours 34 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 426 AM MST Sat Jan 28 2017 UPDATED AVIATION .DISCUSSION... Today through Monday...Forecast models are still indicating a warming trend with generally dry conditions and increasing westerly winds through Sunday, then a weak cold frontal passage on Monday. The upper level high pressure ridge currently over the Pacific coast states will gradually spread east over the western United states through Sunday, keeping areas of mid and high level cloudiness over the area. A weak shortwave trough will then approach North Central Montana from the northwest on Sunday, which will shift the northwest flow aloft more westerly and strengthen it. Mid level (700 mb) winds of 35 to 45 kt today will increase to between 50 and 70 kt by Sunday evening as the shortwave moves through the area. The strongest winds/surface pressure gradient are still forecast to remain closer to the Rocky Mountain Front, so have kept the strongest winds there. However, the pressure gradient does spread out onto the plains Sunday afternoon and night, which will cause fairly strong wind gusts there as well. As of now, am expecting winds along the Rocky Mountain Front to remain in the 25 to 35 mph range today with gusts as strong as 55 mph, but they should increase into the 35 to 45 mph range with gusts of mostly 60 to 70 mph for Sunday afternoon and evening. Cannot rule out stronger gusts near favored canyons. Out onto the plains, 15 to 25 mph winds today with gusts to 35 mph are expected to increase to 25 to 35 mph with gusts to 50 mph by Sunday evening, especially along the east slopes of the Rockies. These winds will likely remain below High Wind criteria due to less favorable transport of stronger winds to the surface. The weak cold frontal passage on Monday will cause winds to decrease and shift more northwesterly and bring a chance of snow to the western mountains. Temperatures will warm through the 40s to near 50 degrees for much of the plains by Sunday, as lows remain above normal. Highs will then cool back into the 30s to lower 40s for Monday. For Southwest Montana, temperature inversions due to lingering snow cover will mostly keep the gusty winds from reaching the valley floors. As a result, temperatures there will likely not get out of the 30s during the day and fall back into the single digits and teens at night. However, the area should remain dry. Coulston Monday Night through Saturday...Westerly to west-northwesterly flow aloft is still expected during the long term period. Two pronounced shortwave troughs embedded within this flow look to impact the CWA toward the end of the period; one on Friday and the other on Saturday. At the surface, models are now in better agreement that a southward-moving cold front should stall along the higher terrain in northern portions of Southwest MT by Monday evening and remain draped across the area through Thursday. During this time period, weak isentropic lift and plentiful moisture along and near the frontal boundary should generate periods of light to perhaps moderate snow. In addition, this lift and snowfall rates may be enhanced by the right entrance region of a mid- to upper-level jet streak Tuesday into Wednesday. By Friday, the boundary still looks to advance northward as a warm front in response to weak warm air advection ahead of the first aforementioned shortwave trough. Additional periods of snow should occur Friday into Saturday as the pattern remains unsettled. Still too early to mention specific snow amounts, but will continue to monitor situation for potential winter weather highlights. Temperatures will tend to be below normal throughout the period, especially in North-Central MT. Jaszka && .AVIATION... Updated 1126Z. VFR expected next 24-hours, yet abundant mid- to upper-level cloud cover will continue to spill-over a mid- to upper-level high pressure ridge building eastward into the area. Simultaneously, northwesterly flow aloft will prevail. Breezy to gusty winds will impact the Rocky Mountain Front, the North-Central MT TAF sites, and KEKS during the period. Also, low-level wind shear is expected at the North-Central MT TAF sites and KHLN at times. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 42 32 50 32 / 0 0 0 0 CTB 41 33 49 28 / 0 0 0 0 HLN 31 16 33 19 / 0 0 0 0 BZN 28 12 32 16 / 10 0 0 0 WEY 18 0 24 7 / 10 10 10 10 DLN 30 17 39 20 / 0 0 0 0 HVR 40 26 45 29 / 0 0 0 0 LWT 40 28 48 29 / 10 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
Nearby
High Wind Watches in Montana, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.